Alabama, 2011Hail and Damaging Winds in Alabama, September 14, 2011
September 14, 2011 · NWS BMX · 5 events in 4 counties and zones
An upper level short-wave trough moved across the Mississippi Valley on September 14 producing a broken line of thunderstorms that moved across Central Alabama. As the line of storms interacted with the moderately unstable air across Alabama, a few thunderstorms became severe, leading to isolated reports of straight line wind damage and hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level short-wave trough moved across the Mississippi Valley on September 14 producing a broken line of thunderstorms that moved across Central Alabama. As the line of storms interacted with the moderately unstable air across Alabama, a few thunderstorms became severe, leading to isolated reports of straight line wind damage and hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Sep 14, 2:13 PM CST, 3 hours 20 minutes earlier.
Area forecast discussion, Sep 14, 2:13 PM CST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
313 PM CDT WED SEP 14 2011
.DISCUSSION...
A COLD FRONT CONTINUES TO APPROACH CENTRAL ALABAMA THIS AFTERNOON.
ALTHOUGH A GOOD AMOUNT OF PRECIPITATION HAS DEVELOPED ACROSS
WESTERN MISSISSIPPI...IT HAS STRUGGLED TO MOVE MUCH FARTHER EAST.
HOWEVER...AS WE APPROACH PEAK HEATING...ISOLATED THUNDERSTORMS ARE
BEGINNING TO DEVELOP ACROSS NORTHERN MISSISSIPPI. EXPECT FOR THAT
ACTIVITY TO INCREASE IN COVERAGE AS WE HEAD INTO THE EVENING
HOURS.
FRONT IS EXPECTED TO MOVE ACROSS THE AREA ON THURSDAY. WE COULD
STILL SEE A FEW LINGERING SHOWERS OR STORMS AHEAD OF THE
FRONT...ESPECIALLY IF THE FRONT IS STILL IN THE AREA AS WE REACH
PEAK TIME HEATING. DRIER AIR WILL BEGIN TO MOVE IN THURSDAY
EVENING.
CONDITIONS WILL REMAIN DRY THROUGH THE WEEKEND AND POSSIBLY
THROUGH EARLY NEXT WEEK AS A WEDGE BRINGS IN ADDITIONAL DRIER AIR
IN THE LOW LEVELS. RAIN COULD RETURN TO THE AREA TOWARDS THE
LATTER HALF OF NEXT WEEK.
TEMPERATURE WISE...WE WILL BE HEADING INTO A BIT OF A COOL DOWN FOR
THIS WEEKEND ONCE THE COOLER AIR IS IN PLACE. TEMPERATURES COULD
REMAIN IN THE COOL SIDE THROUGH EARLY NEXT WEEK ESPECIALLY IF THE
WEDGE DOES IN FACT MOVE IN.
10/ARM
&&
.AVIATION...
18Z TAF DISCUSSION.
A WEAK FRONT WILL MOVE THROUGH THE AREA TONIGHT AND TOMORROW. EXPECT
SCT SHOWERS AND THUNDERSTORMS TO MOVE INTO WESTERN CENTRAL ALABAMA
LATE THIS AFTERNOON AND EARLY EVENING...AND SPREAD ACROSS THE AREA
OVERNIGHT. A WIND SHIFT TO THE NORTHWEST IS EXPECTED BEGINNING AT
THE NORTHWESTERN TERMINALS THURSDAY MORNING AS THE FRONT MOVES
THROUGH THE AREA. A PERIOD OF MVFR CEILINGS AND LIGHT RAIN WILL
LINGER BEHIND THE FRONT.
14
&&
.PRELIMINARY POINT TEMPS/POPS...
GADSDEN 63 81 55 74 55 / 30 20 10 10 10
ANNISTON 65 85 58 75 56 / 20 30 10 10 10
BIRMINGHAM 67 82 58 74 58 / 30 20 10 10 10
TUSCALOOSA 68 79 57 79 58 / 40 20 10 10 10
CALERA 67 80 58 75 59 / 30 20 10 10 10
AUBURN 69 85 62 77 59 / 10 30 10 10 10
MONTGOMERY 68 88 60 82 62 / 20 30 10 10 10
TROY 65 89 61 81 63 / 10 30 10 10 10
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Sep 14, 3:40 PM CST, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
440 PM CDT WED SEP 14 2011
ALZ011>015-017>050-152143-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
440 PM CDT WED SEP 14 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE FOR AREAS WEST OF
INTERSTATE 65 AND NORTH OF INTERSTATE 20 59 THROUGH 10 PM. THE
MAIN THREAT WITH THESE STORMS WILL BE STRONG GUSTY WINDS AND HAIL.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.
27
In the hours before
Special weather statement, Sep 14, 4:54 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
554 PM CDT WED SEP 14 2011
ALZ011-150000-
MARION AL-
554 PM CDT WED SEP 14 2011
...SIGNIFICANT WEATHER ADVISORY FOR MARION COUNTY UNTIL 700 PM CDT...
AT 554 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 6 MILES EAST OF FAIRVIEW...OR 8 MILES SOUTHWEST OF RED
BAY...MOVING EAST AT 20 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
HAMILTON...
WESTON...
HACKLEBURG...
BRINN...
SHOTSVILLE...
&&
LAT...LON 3431 8764 3430 8764 3402 8779 3411 8821
3430 8819 3433 8817
TIME...MOT...LOC 2254Z 292DEG 16KT 3433 8818
27Thunderstorm Wind, Marion
- When
- September 14, 5:33 PM CST
- Where
- Marion County, 5.13 mi SSW of Wiginton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 34.210, -87.900
Several trees and powerlines were reported down in the Shiloh Community, along County Road 20.
Thunderstorm Wind, Winston
- When
- September 14, 6:10 PM CST
- Where
- Winston County, 0.69 mi N of Haleyville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 34.240, -87.620
Several trees were reported down around the city of Haleyville.
Thunderstorm Wind, Winston
- When
- September 14, 6:18 PM CST
- Where
- Winston County, 2.39 mi ESE of Natural Bridge
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 34.090, -87.560
Trees were reported down blocking one lane on Highway 278.
Hail, Fayette
- When
- September 14, 6:30 PM CST
- Where
- Fayette County, 5.57 mi ESE of Hubertville
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 33.790, -87.660
Quarter size hail was reported on County Road 49, near Fowlers Crossroads.
Thunderstorm Wind, Walker
- When
- September 14, 7:45 PM CST
- Where
- Walker County, 0.9 mi NW of Cordova
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Amateur Radio
- Coordinates
- 33.760, -87.190
Trees and powerlines were reported down in and around Cordova.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in New Jersey, September 14, 20111 death · 1 event
- Tornado and Flash Flooding in Arizona, September 14, 2011$5,000 · EF2 · 7 events
- Hail and Lightning Strike in Kentucky, September 14, 20111 injured · $765,000 · 2 in hail · 3 events
- Hail and Damaging Winds in West Virginia, September 14 to 15, 2011$242,000 · 1.75 in hail · 12 events
- Damaging Winds in Kentucky, September 14, 2011$107,000 · 61 kt wind · 4 events
- Lightning Strikes in Alabama, September 14, 2011$60,000 · 2 events
- Hail and Damaging Wind in Texas, September 14, 2011$50,000 · 1.75 in hail · 4 events
- Damaging Winds in Tennessee, September 14, 2011$20,000 · 55 kt wind · 3 events
- Hail and Damaging Winds in West Virginia, September 14, 2011$9,000 · 1.75 in hail · 16 events
- Damaging Winds in Pennsylvania, September 14, 2011$15,000 · 50 kt wind · 3 events
- Hail and Damaging Wind in West Virginia, September 14, 2011$5,000 · 1 in hail · 7 events
- Flash Flood and Hail in Arizona, September 14, 2011$3,000 · 1.5 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 348869, 348871, 348872, 348873, 348874.